Virginia, 2005

Flooding in Virginia, July 8 to 9, 2005

July 8 to 9, 2005 · NWS RNK · 2 events in 2 counties and zones

5 inches over parts of the Dan River basin. This yielded a brief period of minor river flooding between Danville and South Boston.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Remnants of Tropical Storm Cindy produced a basin wide average of 2.5 inches over parts of the Dan River basin. This yielded a brief period of minor river flooding between Danville and South Boston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 2:02 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 8, 2:02 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 AM EDT FRI JUL 8 2005

.SHORT TERM (TODAY)...

JUST A FEW SHRA LINGERING ACROSS THE HIGHLANDS/GREENBRIER VLY EAST
INTO THE PIEDMONT. MOISTURE PULLING NORTH RAPIDLY...SO ONLY INCLUDED
A SLIGHT CHANCE POP IN THE NORTH EARLY. OTHERWISE...CLOUDS WILL
GRADUALLY DECLINE FROM SOUTH TO NORTH TODAY...WITH MOST OF THE SRN
HALF OF THE CWA SEEING MORE SUN BY AFTN.

&&

.LONG TERM (TONIGHT THROUGH THURSDAY)...

HI PRS WILL BUILD IN FROM THE NW BEHIND THE DEPARTING CINDY SYSTEM.
THE HEAT WILL BEGIN RETURNING AS HGTS RISE AND MORE SUN ON TAP. SAT
AFTN...AN ESE FLOW BEGINS TO DEVELOP ACROSS NC AND INTO THE MTNS.
WITH A WEAK S/W TRAVERSING DEPARTING TROF AND SOME LOW LVL MOISTURE
AND LIFT THINKING ISOLATED CONVECTION CAN BE EXPECTED IN THE NC HIGH
COUNTRY AND ADJACENT FOOTHILLS.

ALL EYES WILL BE ON THE TRACK OF HURRICANE DENNIS FOR FORECAST
INFLUENCES BEGINNING SUNDAY. TIMING APPEARS TO BE A TAD SLOWER...SO
BACKED OFF ON POPS SOMEWHAT DURING SUN TIME FRAME. STILL THINKING
PLENTY OF SUN WILL SEND TEMPS CLOSE TO AND AROUND 90 IN THE
PIEDMONT...TAPERING BACK TO THE UPPER 70S/LOWER 80S WEST.
AGAIN...SRN CWA STANDS ANY CHANCE WITH E-SE FLOW INCREASING WITH
MOISTURE IN THE LOW LVLS.

MADE NO CHANGES BEYOND SUNDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05
Hazardous weather outlook, Jul 8, 4:25 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT FRI JUL 8 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-090930-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
525 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE DENNIS IS EXPECTED TO MAKE LANDFALL ALONG THE GULF COAST
ON SUNDAY EVENING. AT THIS TIME IT IS FORECAST TO TRACK ACROSS THE
TENNESSEE VALLEY. HOWEVER...ANY CHANGE IN THIS PATH THAT BRINGS THE
STORM CLOSER TO THE APPALACHIANS COULD MEAN RAIN FROM THIS SYSTEM
ANY TIME FROM SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pittsylvania

When
July 8, 5:00 AM EST to 4:00 PM EST
Where
Pittsylvania forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Flood, Halifax

When
July 8, 4:00 PM EST to July 9, 9:00 PM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467561, 5467562.